Table of Contents
Journal of Applied Mathematics and Stochastic Analysis
Volume 10, Issue 3, Pages 257-264

Real zeros of a random polynomial with Legendre elements

University of Ulster, Department of Mathematics, Co. Antrim, Jordanstown BT37 0QB, United Kingdom

Received 1 May 1996; Revised 1 December 1996

Copyright © 1997 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Let T0(x),T1(x),,Tn(x) be a sequence of normalized Legendre polynomials orthogonal with respect to the interval (1,1). The asymptotic estimate of the expected number of real zeros of the random polynomial g0T0(x)+g1T1(x)++gnTn(x) where gj, j=1,2,,n are independent identically and normally distributed random variables with mean zero and variance one is known. The present paper considers the case when the means and variances of the coefficients are not all necessarily equal. It is shown that in general this expected number of real zeros is only dependent on variances and is independent of the means.